Thunderstorm Wind, Jackson
- When
- July 3, 3:38 PM MST
- Where
- Jackson County, 7 mi E of Wanblee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.570, -101.530
Half inch sized hail also fell with the storm.
A thunderstorm briefly became severe over eastern Jackson County, producing hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Jackson County, producing hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 2:54 PM MST, 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 354 PM MDT Sat Jul 3 2021 .UPDATE... Issued at 354 PM MDT Sat Jul 3 2021 Severe thunderstorm watch has been issued for portions of west central and south central SD... extending from Haakon Co southward to Bennett/Todd counties. Although vertical shear thru this corridor is rather weak (20-25 kt of effective bulk shear), much of this is focused in the lowest 3 km or so AGL, which may support some modest organization along advancing outflow boundaries. Dew points in the upper 50s to lower 60s are supporting MLCAPE values in the 1500-2000 J/kg range, much of which (600-800 J/kg) is in the hail growth zone; this could lead to some marginally severe hail in the strongest storms. Meanwhile, DCAPE values up to 1500 J/kg owing to deep, well-mixed boundary layers will support potential for damaging straight-line winds. Activity should generally diminish from west to east late this evening into the early overnight. && .DISCUSSION...(This Evening Through Saturday) Issued at 159 PM MDT Sat Jul 3 2021 500hpa short wave trof moving through mean flow...dragging 700hpa and sfc trofs will bring chances for pcpn this evening. Far sern counties have seen surface based cape increase to over 2000 j/kg according to SPC page...with no CIN left. Not much though in way of effective shear. This area is highlight by SLGT risk...so have added T+ wording for the evening with sfc boundary and dwpts in the M60s present. Otherwise typical post frontal isold svr storms have fired over the Black Hills and expect them to diminish with the setting sun as shear is weak. Even with 500hpa ridging trying to build into the upper plains through the beginning of the week...the next trof/boundary pushes into through the nrn plains Monday afternoon evening. PWATS increase in some areas to near 2". Should be a bit better rains across the area than what we have seen in awhile. Once past, it doesn't take long for 850hpa temps to climb back into the mid to upper 20s by Thursday. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1134 AM MDT Sat Jul 3 2021 VFR conditions are generally expected through the forecast period. Isolated to scattered showers and thunderstorms are likely to develop across much of the area during the afternoon and evening. Brief MVFR/IFR conditions, along with hail and gusty winds, are possible in and near any stronger storms. Strong to severe storms are expected across south central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Sherburn DISCUSSION...Hintz AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 10 N OSAGE 44.13N 104.39W
07/03/2021 M2.20 INCH WESTON WY COCORAHS
24-HOUR RAINFALL.
0233 PM HEAVY RAIN 4 N MOORCROFT 44.32N 104.94W
07/03/2021 M1.99 INCH CROOK WY OTHER FEDERAL
24-HOUR RAINFALL.
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 252 PM MDT Sat Jul 3 2021 SDZ029-032115- Southern Black Hills SD- 252 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER COUNTY... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Dewey, or 19 miles southwest of Custer, moving southeast at 10 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Custer County northeast of Dewey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4359 10399 4364 10388 4358 10377 4350 10392 TIME...MOT...LOC 2051Z 331DEG 10KT 4358 10388 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N PRINGLE 43.64N 103.59W
07/03/2021 E0.88 INCH CUSTER SD PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N PRINGLE 43.64N 103.59W
07/03/2021 E1.00 INCH CUSTER SD PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 3 SSE NEMO 44.15N 103.48W
07/03/2021 E1.00 INCH LAWRENCE SD PUBLIC
&&
SJRSpecial Weather Statement
National Weather Service Rapid City SD
421 PM MDT Sat Jul 3 2021
SDZ043-032245-
Jackson SD-
421 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORMS OVER CENTRAL JACKSON COUNTY...
At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kadoka to 3 miles east of
George Town to near Hisle. Movement was east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kadoka, Long Valley, Hisle, George Town, Eagle Nest Butte and
Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 151
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4360 10159 4393 10150 4394 10124 4358 10137
4338 10153 4339 10181
TIME...MOT...LOC 2221Z 280DEG 7KT 4388 10143 4359 10150 4342 10172
JCThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Half inch sized hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959929.